Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 360, NWS Norman, OK

August 9, 2002Harper County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 9, 2002, 5:16 PM CDT for Harper County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2002, 5:16 PM CDT (22:16 UTC)
Expired
Aug 9, 2002, 6:00 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Harper County, OK

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS54 KOUN 092216
SVROKC
OKC059-092300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT FRI AUG 9 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 600 PM CDT

* AT 515 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8 
MILES NORTH OF MAY...MOVING SOUTHEAST AT 10 MPH. 

HAIL UP TO THE SIZE OF PENNIES AND WINDS GREATER THAN 60 MPH ARE 
LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3681 9982 3672 9992 3659 9973 3671 9959

ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:35 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 9, 3:35 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT FRI AUG 9 2002

APPARENTLY THE ATMOSPHERE HAS FORGOTTEN THAT THIS IS AUGUST.  VERY
ATYPICAL WEATHER WILL BE THE RULE FOR THE NEXT WEEK.

FIRST... MODELS CONTINUE TO INDICATE THAT AN MCS WILL FORM OVER
WESTERN KANSAS OVERNIGHT AND SETTLE INTO OKLAHOMA BY TOMORROW
MORNING.  IT APPEARS THAT THE MESOETA HAS THE BEST HANDLE ON THE
OVERALL SITUATION... AND HAVE GENERALLY FOLLOWED ITS SOLUTION IN THE
VERY NEAR TERM.  ALTHOUGH THERE WILL BE A SLIGHT RISK OF
SHOWERS/STORMS VIRTUALLY ANYWHERE IN OUR FORECAST AREA TONIGHT... BY
FAR THE GREATEST CHANCE WILL BE IN THE NORTH... AND MAINLY TOWARD
SUNRISE... AS THE MCS ADVANCES INTO THE AREA.  THE EXISTING STORMS
IN KANSAS AND EXTREME NORTHWEST OKLAHOMA SHOULD DIE OUT TOWARD
SUNSET... AND ARE NOT DIRECTLY RELATED TO THE PLANNED MCS.

DEPENDING ON WHAT HAPPENS TOMORROW MORNING... THE FORECAST COULD GO
SEVERAL DIFFERENT WAYS.  HAVE OPTED AGAIN TO FOLLOW THE GENERAL PLAN
OF THE MESOETA FOR TOMORROW INTO TOMORROW NIGHT.   THE REMAINS OF
THE MCS SHOULD DIE OUT OVER CENTRAL OKLAHOMA LATE IN THE MORNING...
AND WIDELY-SPACED CONVECTION MAY OCCUR IN THE STILL-UNSTABLE
ATMOSPHERE BY LATE AFTERNOON.  NATURALLY... ANY REMAINING SURFACE
BOUNDARIES WOULD BE FOCI FOR STORM DEVELOPMENT.  AS IS USUAL WITH AN
MCS... THE BOUNDARIES COULD BE PRACTICALLY ANYWHERE IN OUR FORECAST
AREA BY TOMORROW AFTERNOON.

MORE SPARSE CONVECTION WILL AGAIN BE POSSIBLE SUNDAY DUE TO MODEST
INSTABILITY AND NO CAP... BUT WITH NO APPARENT BOUNDARIES OR
UPPER-LEVEL SUPPORT... BELIEVE THAT 20 PERCENT POPS ARE JUSTIFIED...
ALTHOUGH PERHAPS A BIT OVERDONE.

THE NEXT FRONT PLOWS INTO THE AREA AROUND MONDAY NIGHT AND BRINGS
ANOTHER CHANCE OF PRECIPITATION AND BELOW-NORMAL TEMPERATURES.  BY
MID-WEEK... IT APPEARS THAT WE WILL FINALLY BE BACK TO AUGUST
WEATHER AGAIN.  ALTHOUGH THE MEDIUM-RANGE AVN BRINGS ANOTHER FRONT
INTO THE AREA LATE IN THE WEEK... IT APPEARS THAT IT IS BEING OVERLY
PUSHY WITH IT.  THE ENSEMBLES AND ECMWF SHOW THE JET STREAM FARTHER
NORTH... WHICH SHOULD PREVENT THE FRONT FROM COMING THIS FAR SOUTH.

FCSTID = 23 = CMS

OKC   70  91  68  92 /  20  30  20  20
HBR   71  91  68  93 /  20  30  20  20
SPS   73  93  69  93 /  10  20  20  20
GAG   66  90  66  93 /  60  40  10  20
PNC   70  90  67  92 /  50  40  10  20
DUA   72  91  71  92 /  20  20  30  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Aug 9, 12:05 PM CDT, 5 hours 11 minutes before
OKZ004>048-050>052-TXZ083>090-092200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI AUG 9 2002

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING ACROSS PORTIONS OF NORTHWEST OKLAHOMA. THESE
THUNDERSTORMS HOWEVER ARE NOT EXPECTED TO BE SEVERE.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EXTREME
NORTHWEST OKLAHOMA LATE TONIGHT. STRONG STRAIGHT-LINE WINDS WILL BE
THE MAIN THREAT.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM GAGE TO CHEROKEE.

TIMING...
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS NORTHWEST OKLAHOMA
BY MID AFTERNOON...WITH ANY THUNDERSTORMS THAT DO DEVELOP
DISSIPATING EARLY THIS EVENING. ADDITIONAL THUNDERSTORM ACTIVITY IS
EXPECTED TO DEVELOP OR MOVE INTO NORTHERN OKLAHOMA BETWEEN 3 AM AND
SUNRISE SATURDAY MORNING.

DISCUSSION...
THUNDERSTORM ACTIVITY ACROSS KANSAS THIS MORNING PRODUCED AN OUTFLOW
BOUNDARY...WHICH WAS LOCATED JUST NORTH OF THE OKLAHOMA KANSAS
BORDER EARLY THIS AFTERNOON. SCATTERED THUNDERSTORMS HAVE CONTINUED
ALONG THIS BOUNDARY...WHICH IS EXPECTED TO CONTINUE TO MOVE SLOWLY
SOUTH INTO NORTHWEST OKLAHOMA LATER THIS AFTERNOON. ANY
THUNDERSTORMS THAT DEVELOP IN NORTHWEST OKLAHOMA THIS AFTERNOON ARE
NOT EXPECTED TO BE SEVERE AS INSTABILITY WILL BE LIMITED AND MID AND
UPPER LEVEL WINDS WILL REMAIN WEAK. HOWEVER...STORMS WILL BE SLOW
MOVING AND LOCALIZED HEAVY RAIN WILL BE POSSIBLE.

LATER THIS AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
COLD FRONT FROM NEBRASKA SOUTHWEST INTO NORTHWEST KANSAS. THESE
THUNDERSTORMS WILL LIKELY DEVELOP INTO A COMPLEX OF STORMS LATER
TONIGHT AND MOVE SOUTH INTO NORTHERN OKLAHOMA WELL AFTER MIDNIGHT. A
FEW OF THESE STORMS COULD BE SEVERE PRODUCING STRONG STRAIGHT-LINE
WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SAT AUG 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY MORNING.

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:15 PM CDTSevere Thunderstorm WarningOUNEllis, Harper45 min
Aug 9, 6:31 PM CDTSevere Thunderstorm WarningOUNWoodward29 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.